Tornadoes · United States · Kansas · 2014

EF1 tornado, Frizell, Kansas, May 11, 2014

This EF1 tornado ran 3.3 miles across Pawnee County on May 11, 2014, touching down at 6:12 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 11, 2014
Touchdown
6:12 PM CDT (23:12 UTC)
Lifted
6:18 PM CDT (23:18 UTC)
On the ground
6 minutes
Path length
3.3 miles (5.3 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Pawnee County
Touchdown point
38.138, -99.216
Lift-off point
38.177, -99.180
Record number
1405111712-01

What the Weather Service recorded

A strong jet streak moved out across the plains and helped lift a very unstable airmass in place. Storms were along the dry line and also discrete cells ahead of the dry line.

This was a multiple vortex tornado. A sprinkler irrigation sprinkler was overturned along with some tree damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS DDC issued a tornado warning for this county at 23:12 UTC, 0 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 19:38 UTC and running to 02:53 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC06:00 UTCWind AdvisoryDDC
19:38 UTC02:53 UTCTornado WatchDDC
20:12 UTC21:15 UTCSevere Thunderstorm WarningDDC
20:40 UTC21:45 UTCSevere Thunderstorm WarningDDC
21:26 UTC22:30 UTCSevere Thunderstorm WarningDDC
21:41 UTC22:45 UTCSevere Thunderstorm WarningDDC
22:20 UTC22:45 UTCSevere Thunderstorm WarningDDC
22:40 UTC23:45 UTCSevere Thunderstorm WarningDDC
22:57 UTC23:46 UTCSevere Thunderstorm WarningDDC
23:12 UTC23:45 UTCTornado WarningDDC
23:46 UTC00:04 UTCTornado WarningDDC
23:49 UTC00:45 UTCSevere Thunderstorm WarningDDC
00:11 UTC01:15 UTCSevere Thunderstorm WarningDDC
00:19 UTC00:53 UTCSevere Thunderstorm WarningDDC
00:39 UTC01:07 UTCSevere Thunderstorm WarningDDC
00:59 UTC01:32 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 11, 2:57 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 11, 2:57 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT Sun May 11 2014

...Update to short term...

.SHORT TERM...(This evening through Monday)
ISSUED AT 254 PM CDT SUN MAY 11 2014

Abbreviated AFD due to ongoing warning operations.

From my mesoscale discussion at 1:53 PM...

(Convection already has developed by the same mesoscale assessments
still applies)

Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't
be long before convection develops. Visible satellite imagery shows
increasing cumulus along the dryline/front. HRRR indicates thunderstorms
developing along the Highway 283 corridor in the 3-4 pm time range.
Right moving Bunkers shows propagation vectors northeasterly at 45 kt.
Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic
and kinematic variables) and damaging outflow winds. There is an small
window of tornadic opportunity between 7 and 9 pm as low level winds
back across central/south central-Kansas but all the big wedge/strong tornadoes
should remain across Nebraska/Iowa with just small spin ups/weak tornadoes
in our area, if possible.

Convection will depart the area tonight. Some light showers will be
possible on the backside of the departing wave. It will be windy post
frontal through tomorrow. Right now conditions look borderline for wind
advisory criteria.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 122 PM CDT SUN MAY 11 2014

An upper level longwave trough will be moving across the Plains on
Tuesday but should be dry with the moisture pushed east of the area.
Colder temperatures will accompany this trough with overnight lows
on Monday night into the mid 30s and highs on Tuesday in the low to
mid 60s. Strong northwest winds will mix down to the surface with
winds of 15 to 30 mph and partly cloudy skies.

For Wednesday into Thursday, dry northwesterly upper level flow will
follow with highs slowly warming into the upper 60s and 70s.
Wednesday morning may be the coldest morning with light winds and
lows in the low to mid 30s.

For Friday and Saturday, a few showers and thunderstorms may form as
as some upper air disturbances in northwest flow aloft interact with
increasing upslope moisture. Lows will be in the 40s and highs
around 70 to 75.

On Sunday, of next week, upper level ridging is forecast with dry
and warmer temps around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1101 AM CDT SUN MAY 11 2014

VFR conditions through much of the TAF. Main exception is for KDDC/KHYS
this afternoon/eve, where convection could create temporary MVFR cigs in
heavy thunderstorm activity. Southerly winds 20-30 kt will become
northerly 15-28 kt in the wake of a fropa later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  56  35  63 /  20  10   0   0
GCK  42  53  34  62 /  20  20   0   0
EHA  42  55  34  61 /  10  10   0  10
LBL  44  58  34  62 /  10  10   0  10
HYS  46  53  35  63 /  80  30   0   0
P28  56  63  40  66 /  80  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066-
078>081-088>090.

RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076-
084>086.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SUN MAY 11 2014

KSZ074>076-084>086-120915-
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE
LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-061>064-077-087-120915-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY-
MEADE-
410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ046-065-066-078>081-088>090-120915-
RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-
BARBER-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY
TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, May 11, 5:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             8 E CLARK STATE LAKE    37.39N 99.63W
05/11/2014  E1.25 INCH       CLARK              KS   TRAINED SPOTTER

&&

WHOVORKA
Local storm report, May 11, 5:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 NE ASH VALLEY         38.35N 99.10W
05/11/2014  E1.00 INCH       RUSH               KS   TRAINED SPOTTER

&&

WHOVORKA
Local storm report, May 11, 5:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             5 ENE ARNOLD            38.66N 99.96W
05/11/2014  E1.75 INCH       NESS               KS   PUBLIC

&&

WHOVORKA
Local storm report, May 11, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 NNE DODGE CITY        37.77N 100.01W
05/11/2014  M2.00 INCH       FORD               KS   TRAINED SPOTTER

&&

SUGDEN
Local storm report, May 11, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             DODGE CITY              37.76N 100.01W
05/11/2014  E1.00 INCH       FORD               KS   NWS EMPLOYEE

            NUMEROUS REPORTS OF QUARTER SIZE HAIL IN DODGE CITY

&&

UMSCHEID
Local storm report, May 11, 6:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E DODGE CITY          37.76N 99.97W
05/11/2014  M1.50 INCH       FORD               KS   NWS EMPLOYEE

            MEASURED AT THE NWS OFFICE

&&

UMSCHEID

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.2 hours before the tornado, 75 km from the path. May 11, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -545, lifted condensation level 2327 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 267 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-545 J/kg
Surface CAPE
412 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Great_bend (GBD), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:15 UTC84.257.2170° 25 kt32998
21:55 UTC84.257.2170° 24 kt29998.6
22:15 UTC82.457.2160° 20 kt28999TS
22:35 UTC82.457.2170° 18 kt24998.6TS
22:55 UTC82.459200° 11 kt998.6VCTS
23:15 UTC80.659140° 12 kt997.3
23:35 UTC78.860.8140° 19 kt26997TS
23:55 UTC69.860.8300° 13 kt21998.3TS
00:15 UTC75.260.8130° 11 kt20997.6VCTS
00:35 UTC69.860.8280° 10 kt271000TS
00:55 UTC62.657.2350° 8 kt999.3TS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the touchdown began at 23:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:00 UTCHAIL 1.5HanstonHodgeman, KSTIME ESTIMATED
21:15 UTCHAIL 1AlexanderRush, KS
21:20 UTCHAIL 1AlexanderRush, KS
21:55 UTCHAIL 1.75Sse RozelPawnee, KS
21:58 UTCHAIL 1.754 N RozelPawnee, KSTHE GROUND WAS REPORTED TO BE COVERED WITH GOLF BALL SIZE HAIL
22:00 UTCHAIL 11 Nw SanfordPawnee, KS
22:04 UTCHAIL 35 N SanfordPawnee, KS
22:25 UTCHAIL 17 Ne Ash ValleyRush, KS
23:10 UTCHAIL 16 Ene FellsburgEdwards, KS
23:12 UTCTORNADO4 S FrizellPawnee, KSSTORM CHASER REPORTED MULTIPLE VORTICES TO HIS SOUTHWEST AT THIS APPROXIMATE LOCATION.
23:20 UTCHAIL 25 Ese Ash ValleyPawnee, KSHAIL DIAMETER ESTIMATED AT 2.25 INCHES.
23:28 UTCHAIL 1.5St. JohnStafford, KS
23:30 UTCHAIL 1.52 Wsw DillwynStafford, KS
23:36 UTCHAIL 1.75Pawnee RockBarton, KS
23:41 UTCHAIL 0.75Great BendBarton, KSLAW ENFORCEMENT REPORTS PEA TO PENNY SIZED HAIL.
23:46 UTCTORNADO3 Wsw KinsleyEdwards, KS
23:50 UTCFUNNEL CLOUD3 S Great Bend ArptBarton, KS
23:53 UTCHAIL 17 S RozelPawnee, KS
23:55 UTCTSTM WND GST 655 N Great BendBarton, KSINDIVIDUAL ALSO REPORTED QUARTER SIZED HAIL.
23:55 UTCHAIL 15 N Great BendBarton, KS
23:58 UTCHAIL 15 S HoisingtonBarton, KS
00:04 UTCHAIL 18 Ene SewardStafford, KS
00:18 UTCHAIL 1.57 Nw BellefontHodgeman, KS
00:21 UTCHAIL 15 Ese LarnedPawnee, KS
00:35 UTCTSTM WND GST 751 Nnw KinsleyEdwards, KS
00:43 UTCHAIL 1.753 S Great Bend ArptBarton, KS
00:50 UTCTSTM WND GST 704 S GarfieldPawnee, KS
00:50 UTCHAIL 1.752 Ne SewardStafford, KS
00:53 UTCHAIL 1Great BendBarton, KS
00:53 UTCHAIL 1.75Great BendBarton, KS
00:53 UTCHAIL 1.75Great BendBarton, KS
00:55 UTCHAIL 2Great BendBarton, KS
00:58 UTCHAIL 33 Sse Great BendBarton, KSA PICTURE WAS SENT TO DISPATCH OF A HAIL STONE WHICH WAS APPROXIMATELY 3 INCHES IN DIAMETER. TIME IS ESTIMATED FROM RADAR.
00:59 UTCHAIL 14 E BellefontEdwards, KS
01:02 UTCHAIL 1.253 Ese FrizellPawnee, KS
01:02 UTCHAIL 1.258 Ene SewardStafford, KS
01:05 UTCTSTM WND DMG3 Wsw BelpreEdwards, KSA TOTAL OF 29 POWER POLES WERE BLOWN DOWN BY HIGH WINDS BETWEEN BELPRE AND LEWIS.
01:05 UTCTSTM WND GST 75KinsleyEdwards, KS70-80 WINDS WITH POWER LINES DOWN
01:05 UTCHAIL 15 S KinsleyEdwards, KS
01:08 UTCTSTM WND DMG3 N BelpreEdwards, KSPOWERLINES DOWN AND DAMAGE TO HOUSE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 11, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 113:26 PM CDTEF0Clay, NE0.1150
May 113:50 PM CDTEF3Clay, NE20.21,300$14 million
May 114:24 PM CDTEF0Lee, IA0.130
May 114:25 PM CDTEF0Fillmore, NE0.0100
May 114:25 PM CDTEF2Fillmore, NE9.4750$3.5 million
May 114:40 PM CDTEF1Fillmore, NE6.1150$150,000
May 114:57 PM CDTEF3Fillmore, NE19.12,640$11 million
May 115:04 PM CDTEF0York, NE0.625
May 115:13 PM CDTEF0Seward, NE1.7100
May 115:23 PM CDTEF2Seward, NE8.0500
May 115:53 PM CDTEF2Seward, NE4.7330
May 115:58 PM CDTEF1York, NE5.5700$60,000
May 116:07 PM CDTEF1Lancaster, NE3.0400
May 116:11 PM CDTEF2Lancaster, NE2.5300
May 116:20 PM CDTEF1Lancaster, NE5.3280
May 116:42 PM CDTEF0Saunders, NE1.8200
May 116:44 PM CDTEF0Edwards, KS0.825
May 116:55 PM CDTEF1Jefferson, NE15.55001
May 116:59 PM CDTEF1Saunders, NE10.7800
May 117:21 PM CDTEF1Douglas, NE5.2200
May 117:32 PM CDTEF0Union, SD2.450$20,000
May 118:35 PM CDTEF1Sioux, IA3.9100$3.0 million
May 118:44 PM CDTEF0Stafford, KS3.450
May 118:50 PM CDTEF0Sioux, IA0.950
May 118:59 PM CDTEF0O'Brien, IA0.550$5,000
May 119:03 PM CDTEF0Pratt, KS4.650
May 119:12 PM CDTEF0Rice, KS0.450
May 119:20 PM CDTEF0Rice, KS1.050
May 119:43 PM CDTEF2Guthrie, IA10.3240$1.3 million
May 119:51 PM CDTEF0McPherson, KS1.375
May 119:54 PM CDTEF0McPherson, KS0.750
May 119:56 PM CDTEF1Guthrie, IA4.3190$400,000
May 1110:05 PM CDTEF0McPherson, KS1.175
May 1110:21 PM CDTEF0Dallas, IA5.9100$100,000
May 1110:44 PM CDTEF0Boone, IA1.7100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.